Winter Storm, West Columbia River Gorge
- When
- December 30, 9:00 AM PST to December 31, 6:00 PM PST
- Where
- West Columbia River Gorge forecast zone
- Reported by
- DEPT OF HIGHWAYS
A series of winter storms brought significant snow fall to the Western Columbia River Gorge. Carson received 5 inches of snow and Stevenson 4 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A series of winter storms brought significant snow fall to the Western Columbia River Gorge. Carson received 5 inches of snow and Stevenson 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 30, 8:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 830 AM PST TUE DEC 30 2003 .SYNOPSIS...COLD HIGH PRESSURE OVER THE FORECAST AREA WILL GIVE WAY TO ANOTHER PACIFIC COLD FRONT TONIGHT AND WEDNESDAY WITH LOW SNOW LEVELS. THIS FRONT WILL BRING SNOW BACK TO THE ENTIRE FORECAST AREA TONIGHT AND WEDNESDAY INCLUDING INLAND VALLEYS AS A COLD LOW LEVEL AIR MASS LINGERS. SNOW AMOUNTS WILL BE LESS THAN YESTERDAYS STORM AS THIS IS A WEAKER WEATHER SYSTEM. SHOWERY WEATHER WITH A LITTLE WARMER ONSHORE FLOW WILL MOVE INTO THE AREA LATE WEDNESDAY. THE NEXT SYSTEM IS EXPECTED TO MOVE INTO SOUTHERN OREGON THU WITH A COOLER THAN NORMAL AIR MASS REMAINING OVER THE AREA. && .DISCUSSION... .SHORT TERM...RUNNING MESO ETA BUFFER SOUNDING FOR THE WILLAMETTE VALLEY AND COMPARATIVE MODEL PRECIPITATION AMOUNTS IT APPEARS THAT WE HAVE COLD ENOUGH AIR AND ENOUGH PRECIPITATION TO ISSUE A WINTER STORM WATCH FOR THE NORTHERN WILLAMETTE VALLEY THE WILLAPA HILLS AND LOWER I-5 CORRIDOR AND THE NORTH OREGON COAST RANGE FOR TONIGHT AND WEDNESDAY....WITH SNOW ADVISORIES ELSEWHERE...THOUGH AMOUNTS WILL BE LESS THAN YESTERDAYS STORM AS THIS IS A WEAKER SYSTEM MOVING IN FROM THE NORTHWEST. INFRA RED SATELLITE IMAGERY SHOWS HIGH CLOUDS ALREADY SPREADING ACROSS THE FORECAST AREA IN ADVANCE OF THE APPROACHING FRONTAL SYSTEM. RAIN MAY DEVELOPS ON THE COAST BY LATE TODAY THEN THE FRONTAL SYSTEM WILL MOVES ACROSS THE FORECAST AREA TONIGHT AND WED MORNING. WITH LOW DEWPOINTS...COLD MINIMUM TEMPERATURES THIS MORNING AND WIDESPREAD SNOW COVER SOUTH OF KPDX...A SIGNIFICANT THREAT OF SNOW EXISTS MOST AREAS EXCEPT THE IMMEDIATE COAST. WILL GO WITH A WATCH AND ADVISORY FOR NOW AS THE COMPLICATING FACTOR IS WEAK SOUTHERLY FLOW INDICATED THIS AFTERNOON AND TONIGHT IN THE MODELS WHICH MAY WARM THE AIR MASS ENOUGH TO RAISE THE SNOW LEVEL ABOVE THE VALLEY FLOOR WITH BEST CHANCES FOR LOW LEVEL SNOW IN THE NORTH THIS TIME. SHOWERS WITH ONSHORE FLOW SHOULD RAISE SNOW LEVELS LATER WED AFTERNOON...THEN THE AIR MASS MAY BEGIN COOLING AGAIN AS RECENT MODEL RUNS INDICATE THE NEXT SYSTEM FOR THU MOVING INLAND SOUTH OF THE DISTRICT... POTENTIALLY PULLING COLDER AIR BACK SOUTH OVER THE AREA AS THE PRECIPITATION BAND BRUSHES THE SOUTHERN ZONES. WILLSON .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... GENERAL TREND FOR THE EXTENDED PERIOD CONTINUES TO BE A COLD UPPER TROUGH PARKED OVER THE PACIFIC NW. MODELS CONTINUE TO VARY IN TIMING AND TRACK OF SMALLER SCALE FEATURES. SNOW LEVELS WILL FLUCTUATE DURING THE EXTENDED PERIOD BUT ARE EXPECTED TO REMAIN QUITE LOW...AROUND 500 TO 1000 FEET. GIVEN MODEL INCONSISTENCIES WENT WITH THE BROAD BRUSH. && .PRELIMINARY POINT POPS AST 49965 PDX 18945 SLE 18945 EUG 17946 && .PQR WATCHES/WARNINGS/ADVISORIES... .WA/OR...WINTER STORM WATCH TONIGHT AND WEDNESDAY...NORTH OREGON COAST RANGE...WILLAPA HILLS...NORTH WILLAMETTE VALLEY...LOWER COLUMBIA I-5 CORRIDOR AND WESTERN COLUMBIA GORGE. .WA/OR...SNOW ADVISORY...SOUTH WASHINGTON CASCADES AND FOOTHILLS...NORTH AND CENTRAL OREGON CASCADES AND FOOTHILLS...CENTRAL WILLAMETTE VALLEY...SOUTH WILLAMETTE VALLEY ABOVE 1000 FEET...CENTRAL OREGON COAST RANGE. .WA/OR......SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 524 AM PST TUE DEC 30 2003 ORZ003>013-WAZ019-020-022-023-039-040-311400- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 524 AM PST TUE DEC 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY SNOW POSSIBLY MIXED WITH RAIN AT THE LOWEST ELEVATIONS IS EXPECTED TO DEVELOP TONIGHT. SNOW ACCUMULATIONS UP TO 4 INCHES ARE LIKELY IN THE MOUNTAINS TONIGHT...WITH 1 TO 3 INCH ACCUMULATIONS POSSIBLE IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL DECREASE WEDNESDAY MORNING...BUT A COLD AIR MASS IS EXPECTED TO REMAIN OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH A CONTINUING CHANCE OF SNOW SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TONIGHT AND FOR THE NEXT FEW DAYS. ORZ001-002-WAZ021-311400- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- 524 AM PST TUE DEC 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 600 AM PST TUE DEC 30 2003 ORZ003>013-WAZ019-020-022-023-039-040-302300- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- INCLUDING THE CITIES OF...ALBANY...BATTLE GROUND...CASCADE LOCKS... CASTLE ROCK...COLDWATER RIDGE VISITORS CENTER...CORVALLIS...COUGAR... DALLAS...DETROIT...DOWNTOWN PORTLAND...DOWNTOWN VANCOUVER...EUGENE... FRANCES...GOVERNMENT CAMP...GRANDE RONDE...HILLSBORO...HOOD RIVER... JEWELL...LONGVIEW...LOWELL...MAPLETON...MCKENZIE BRIDGE... MCMINNVILLE...MILL CITY...MOUNT ST. HELENS...OAKRIDGE... OREGON CITY...SALEM...SANDY...ST. HELENS...STEVENSON...SWEET HOME... TOUTLE...VERNONIA AND VIDA 600 AM PST TUE DEC 30 2003 ...SNOWFALL IS POSSIBLE FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON TONIGHT AND WEDNESDAY MORNING... SNOW OR MIXED RAIN AND SNOW IS EXPECTED TO DEVELOP THIS EVENING OVER THE INTERIOR PORTIONS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. UP TO 3 INCHES MAY FALL TONIGHT ABOVE 500 FEET...WITH ANOTHER INCH OR 2 POSSIBLE WEDNESDAY MORNING. LESS THAN AN INCH IS EXPECTED BELOW 500 FEET IN THE WILLAMETTE VALLEY AND I - 5 CORRIDOR OF SOUTHWEST WASHINGTON. OVER THE CASCADES TOTAL ACCUMULATIONS UP TO 8 INCHES ARE EXPECTED.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332244.